Biologics next day side effects

Psa_Nat
Psa_Nat Member Posts: 6
edited 7. Feb 2022, 19:27 in Say Hello

Hi!

New to the community but long time PsA warrior!

I have been on various biologics such as Humira and etanercept but wondering what people have noticed or consider normal side effects that comes as part of these therapies!

For me, I seem to always experience a high pain day/ moving is significantly harder the day after I take my injection. Is this normal ?! Has anyone else noticed this or should I be worried?

Intrigued to hear your thoughts!

Sending love and best wishes to all!

Nat

Comments

  • jeddison1985
    jeddison1985 Member Posts: 211

    Hi @Psa_Nat firstly let me welcome you to the forum I hope you find the information and support you are after from our wonderful community.

    I can see from your post that you have had PSA for a long time but that you are worried about the side effects of biologics and want other experiences. Firstly, I can give you my personal experience having been on Humira (Adalimumab) for over 10 years, I have had not had any side effects. They have been an absolute life saver for me and have even enable me to be in remission for my Ankylosing Spondylitis. Obviously they affect everyone else differently and I may have just been lucky to not experience any side effects.

    The site is full of information and I want to signpost you to a couple of links about biologic therapy and in particular side effects.

    Please feel free to search the forum for others with similar experiences and I am sure that some of our community will be able to help offer some useful suggestions.

    Take care and I hope you feel better soon.

    Thanks

    Joe

  • Jade_E
    Jade_E Member Posts: 4

    Hi , I’ve been on entanercept for a few years now after not doing so well on methotrexate. I’m comparison I have significantly less side effects. Just feel sleepy afterwards and a bit sluggish and have a headache the next day but nothing to discomforting symptom wise. This drug did actually help me achieve remission for 6months unfortunately I did come out of it but I’d still say I have a much better quality of life thanks to this drug.

  • YvonneH
    YvonneH Member Posts: 1,111

    Hi @Jade_E

    Welcome to the Online Community, it's great to see you here. You have landed on your feet and running with your first 2 posts being those to help others members where you can. That really is the beauty of this community, you can get real life information which just can't be found elsewhere.

    I see you have JIA and I think you are a student? That is fantastic and will help lots of others who are studying to see that it can be achieved.

    There is little I can offer you by way of help for yourself, but you may be interested in the research that Versus Arthritis is involved in at the moment - check this out

    Looking forward to seeing you around,

    Take care

    Yvonne x

  • Yes, I know that two days after my injection I’m going to be laid up. It’s like I have a mini flare. I needed up working out which day was best to do the injection so that it didn’t restrict my weekends as mine are weekly.

  • Psa_Nat
    Psa_Nat Member Posts: 6

    Thanks @Tracycetra68 this has meant so much to me, for like 10 years I’ve not met anyone else that has this reaction!

    is this from a biologic? Have you had multiple biologics and had similar reactions?

    I take mine on Sunday night. Recently started on cimzia and besides the 2 day nausea that follows it, the mini flares aren’t as bad though not sure it’s because I feel sick and not moving as much that I don’t feel as painy?! Who knows 😂

  • jamieA
    jamieA Member Posts: 381

    I've been on the two weekly cycle anti-TNF adalimumab biosimilar Amgevita for a year now and I don't think I've had a negative reaction to it. However I've also been on weekly methotrexate for the last 18 months and I know that either the day after or two days after there comes a point in my day where my energy levels drain rapidly and significantly - to the point I need lie down. Like @Jade_E in the last few months I think the Amgevita is not working as well as it did - though I'm still far better than I was before taking it.

  • Psa_Nat
    Psa_Nat Member Posts: 6

    Thanks @Jade_E and @jamieA

    I really feel for the both of you. I was on weekly mtx injections for a number of years but couldn’t get along with it. I had similar reactions but would also have upset tummy, and “run hot” like I was burning on the inside, and nausea that would last sometimes up to 3-4 days. Ice cream was my saviour!!

    Looking back I was also somewhat “absent” I would be in a daze, my own world and not realise hours were passing by. Something always didn’t feel right. But I was making progress…

    if you feel like the combo is not really working I would raise it with your rheumy! I’m a devil for accepting a new normal just because it’s better-ish and can never tell when its worth a switch without risking another major flare! But I found that there’s no harm in asking ☺️

  • jamieA
    jamieA Member Posts: 381

    Hi @Psa_Nat

    I've read that many people have side effects from MTX that preclude them from continuing with it. In my case 3 months after ramping up to 20mgs I took a heart issue - atrial fibrillation and tachycardia - which I've since read in a number of clinical papers can be a side effect of MTX. I was also on amitriptyline at the time and it had been increased by 50% two weeks before the heart episode. So they took me off amitriptyline and reduced my MTX to 10mgs and I've been fine since apart from the tiredness. With the Amgevita it was actually the rheumatologist who suggested I maybe was generating antibodies to it. I'm nowhere near as bad as I was before I was prescribed it but a few areas are not as good as they were 6 months ago. I'm actually waiting on blood test results to see if I am indeed generating antibodies to Amgevita. Apparently the blood tests take a number of weeks to provide a result.

    It's funny you should mention ice cream because I've also taken a liking to it. I've noticed a change in my taste as well. I've gone off eating tomatoes on their own, reduced my coffee intake significantly, gone off curry, alcohol and a host of other foods. However I appear to have developed a sweet tooth.

  • Psa_Nat
    Psa_Nat Member Posts: 6

    Oh wow @jamieA sounds like you have a great rheumatologist! Wish you all the luck for your results! The heart issue sounds scary, glad it’s settled and that you seem you have great support from the specialist.

    interesting re the taste changes, wonder if the sweet tooth is because of the tiredness? Who doesn’t love a sugar boost! Maybe your body is warding you off stuff to help? Tomatoes are night shade think I read somewhere that there’s some loose connection to flares? I can’t remember though 😅

    Im sure it’s probably good to get off caffeine and alcohol in general…can I say moderation is good?! ... not sure I can give up the odd G&T or espresso martini 😂 seems you are stronger than me, for sure!